im new to this site
recently I got diagnosed with Generalized anxiety disorder and I was given some meds.
My only concern is since starting this medication I find I can’t really have sex with my girlfriend. I’m 23.
I can’t really get turned on enough to get hard and then sustain an erection, but if I do I can’t cum. I can’t really jerk off either which is pretty shit too cause I used to do that pretty frequently so……
is this just a side effect and will it go away!? What can I do in the mean time? it sucks
Hi @jackh and welcome to Play Safe!
Hey @jackh. First up, just wanted to say good on you for recognising you needed a bit of support with the anxiety and taking action to manage it. I’m sure @Nurse_Nettie will confirm, but I know from my own experience that medication can definitely affect your sex drive. People can react to different medications in different ways, so if it’s been a few months and things aren’t improving, you can book another appointment with your doc and let them know what’s going on.
Have you spoken to your girlfriend about it? There are other things you can do that don’t require you to sustain an erection. Sex doesn’t have to mean penetration. You can experiment with oral sex, masturbation, massage, sex toys and dry-humping. Just taking “p in v” off the table for a little while might relieve some of that pressure to get hard.
Also, I highly recommend our friends over at ReachOut if you ever want to chat about other aspects of anxiety with peeps who have shared similar experiences. 🙂
start of jan was when I started to taking it so been 2-2.5 months.
i lost my little brother almost 2 years ago so i definitely struggle a lot still i will check out ReachOut
my gf and i have spoken a little bit about but yeah there is definitely more than just penetration that we can do @ElleBelle thanks for your response.
also I did already put in question for nurse nettie but i forgot to check my email inbox so didn’t see that they replied before I posted on here
@jackh thanks for joining us and kudos to you for speaking up too, it can be quite difficult. I have had struggled with the low libido at times due to using the implanon as my form of contraception. When my partner and I did engage in sexual activity, my body did not respond the regular way. Speaking with my partner made it easier to not feel anxious or like I was letting him down, he has been very understanding and we adjust what we do engage in
Thanks for tagging me @NickiPower & @ElleBelle, @jackh medications for depression & anxiety do commonly have these sexual side effects. I agree, it’s worth talking to your doctor about it. There may be other options worth trying. It’s also possible that what you’re on now is the best choice for managing the anxiety — at least for the short term. I really agree with @ElleBelle that it’s important not to judge the quality of sex & intimacy only by your ability to sustain an erection. All people with penises will experience difficulty with erection in their lives & experimenting with other ways to get & give pleasure will serve you well 🙂
@jackh hey mate, that’s a really tough situation! I have been on meds that have had similar effect – it was really disheartening but It started to subside after a while and I talked to my doctor and gf about it and we worked a few things out that worked. It’s all about adjusting and it can be super tough but you’ll get there!
Hey @jackh, just wanted to check in with you to see how things are going. Have the meds settled in? Are things getting somewhat back to normal for you?
@MsBlueStreak yeah I’m getting used to the medication and stuff now it’s getting better
@jackh that’s great t hear. I hope that your girlfriend was understanding and helped you through.
If you have anymore questions, we’re here to help.
@Kit I think it took about 3-6 months for me. It’s hard to tell though if it’s the mental or the physical thats giving you issues. Even when the meds aren’t harming your ‘performance’ for lack of a better word often the mental worry of it harms you. Best to just own and understand it’s natural, normal and will go away with time. An honest and open conversation can save a million headaches!
Hmm @Kit it’s been a few months, I started off with the meds early in the year so yeah probably the same amount of time as @CloakOfAsh when I spoke to my GP about it he said that these side effects stick around for a little bit then your body gets used to having the medication in your system, we’re mostly back to normal in that area for now, still have times where it just doesn’t happen but that’s life.
With the anxiety in everyday life I’m still trying to deal with that, the medication has helped somewhat, I cant expect it to just go away but it has lessened it which is allowing me to work through it without me being overwhelmed by anxiety
This is causing problems again, definitely not fun